×

Generic Galois extensions and problems in field theory. (English) Zbl 0484.12004

In Galois theory, the study of Kummer extensions and Artin-Schreier polynomials have a common aspect. Namely, that all Galois extensions with a fixed group are described as specializations of a single ”general” extension with ”independent” indeterminates. In this paper, this idea is taken up and formalized in the notion of a generic Galois extension.
In one direction, this paper shows that several classes of groups have generic Galois extensions. In another direction, the existence of generic Galois extensions is shown to be related to Noether’s problem on invariants, the Grunwald-Wang theorem of number theory, and lifting questions for Galois extensions over local rings. As a consequence, one has a natural, elementary proof of a chunk of the Grunwald-Wang theorem (extending an earlier elementary proof) which also applies to more general valued fields and some non-ebelian groups. One also has an elementary proof of a known counterexample to Noether’s problem. Finally, the existence of a generic Galois extension is shown to be equivalent to a lifting property for Galois extensions over local algebras. In later papers, by this author, some of these ideas are further refined and extended.
Reviewer: David J. Saltman

MSC:

12F10 Separable extensions, Galois theory
20B25 Finite automorphism groups of algebraic, geometric, or combinatorial structures
11R18 Cyclotomic extensions
12G05 Galois cohomology
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Artin, E, Algebraic numbers and algebraic functions, (1967), Gordon & Breach New York · Zbl 0194.35301
[2] Chase, S.U; Harrison, D.K; Rosenberg, A, Galois theory and Galois cohomology of commutative rings, Mem. amer. math. soc., 52, 1-19, (1968) · Zbl 0143.05902
[3] DeMeyer, F; Ingraham, E, Separable algebras over commutative rings, () · Zbl 0215.36602
[4] Jacobson, N, Basic algebra I, (1974), Freeman San Francisco · Zbl 0284.16001
[5] Knus, M.A; Ojanguren, M, Theorie de la descente et algèbres d’Azumaya, () · Zbl 0284.13002
[6] Kuyk, W, On a theorem of E. Noether, (), 32-39 · Zbl 0166.04703
[7] Lang, S, Diophantine geometry, (1962), Wiley New York · Zbl 0115.38701
[8] Lenstra, H.W, Rational functions invariant under a finite abelian group, Invent. math., 25, 299-325, (1974) · Zbl 0292.20010
[9] Miki, H, On grunwald-Hasse-Wang’s theorem, J. math. soc. Japan, 30, No. 2, 313-325, (1978) · Zbl 0371.12005
[10] Noether, E, Gleichungen mit vorgeschriebener, Gruppe math. ann., 78, (1916) · JFM 46.0135.01
[11] Saltman, D, Generic Galois extensions, Proc. nat. zcad. sci. USA, 77, No. 3, 1250-1251, (March 1980)
[12] Saltman, D, Noncrossed product p algebras and Galois p extensions, J. algebra, 52, 304-314, (1978) · Zbl 0391.13002
[13] Saltman, D, Azumaya algebras with involution, J. algebra, 52, 526-539, (1978) · Zbl 0382.16003
[14] Swan, R, Invariant rational functions and a problem of Steenrod, Invent. math., 7, 148-158, (1969) · Zbl 0186.07601
[15] Wang, S, A counterexample to Grunwald’s theorem, Ann. of math., 49, No. 4, 1008-1009, (1948) · Zbl 0032.10802
[16] Witt, E, Konstrucktion von galoissohen korpern der charakteristik p zu vorgegebner gruppe der ordnung pf, M. math., 174, 237-245, (1936) · JFM 62.0110.02
[17] Albert, A.A, Modern higher algebra, (1937), Univ. of Chicago Press Chicago · Zbl 0017.29201
[18] {\scY. Sueyoshi}, A note on Miki’s generalization of the Grunwald-Hasse-Wang theorem, preprint. · Zbl 0474.12008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.